Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 183, NWS Goodland, KS

July 6, 2025Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2025, 8:45 PM MDT for Cheyenne County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2025, 8:45 PM MDT (02:45 UTC)
Expired
Jul 6, 2025, 9:30 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:17 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:01 PM MDT, 3 hours 44 minutes earlier. Its key messages:

  • Severe thunderstorms remain possible during the late afternoon and evening hours today and Monday.
  • Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 6, 5:01 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- Severe thunderstorms remain possible during the late
  afternoon and evening hours today and Monday.

- Remaining mild throughout with highs around the low 90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 100 PM MDT Sun Jul 6 2025

Update: Morning convection in northern Nebraska has persisted
and progressed southeast into central Nebraska early this
afternoon. At 1 pm MDT, outflow associated with this convection
was located ~20 miles south of I-80 (south of a line from North
Platte to Lexington and Kearney).. and was making slow
southward progress toward Red Willow/ Hitchcock counties. If
convection continues to develop southward along the
aforementioned outflow, it would alter environmental conditions
over portions of southwest Nebraska.. the impact of which could
be detrimental or beneficial to severe weather potential later
this evening.

The Tri-State area remains situated in a weak forcing regime,
on the northern periphery of an upper level ridge (anchored over
northern Mexico and the Southern Plains), in W to WSW flow
aloft. Weak lower tropospheric flow (<= 15 knots from the
surface to 500 mb) persists.. with stronger flow confined to the
200-300 mb level (~25-35 KFT AGL). Another complex, challenging
convective forecast. Complicating factors include, but are not
limited to: lingering mesoscale features from antecedent
convection (e.g. a prominent MCV near Lamar, CO at 15 UTC) and
ongoing convection with a remnant MCS in northern Nebraska
(between Gordon/KGRN and Valentine/KVTN at 15 UTC). Weak, ill-
defined upper level forcing persists nearby and upstream/west of
the Goodland county warning area (i.e. no appreciable or
readily apparent features in WV imagery or SPC mesoanalysis data
at 15 UTC).

Recent 12Z runs of the HRRR and NAM NEST suggest a scenario
roughly similar (more robust, perhaps) to what was observed
yesterday, i.e. scattered convection develops along portions of
the Colorado Front Range, Cheyenne Ridge and Palmer Divide at
peak heating and activity grows upscale into clusters and
progresses/propagates E-ESE into the Goodland county warning
area during the late afternoon and evening (~23-06 UTC,
beginning ~5 pm MDT, ending ~12 am MDT). If this is the case,
damaging winds would likely be the primary hazard. Environmental
conditions appear roughly analogous to yesterday.. e.g. the
presence of an elevated mixed layer, seasonably strong DCAPE,
marginal-moderate diurnal destabilization (500-1500 J/kg MLCAPE)
and effective deep layer shear of similar magnitude (~25-35
knots). 15 UTC observational data and mesoanalysis trends
suggest that outflow emanating from ongoing convection /remnant
MCS/ in northern Nebraska may stall near, or just north, of the
I-80 corridor in western Nebraska this afternoon, where moisture
pooling in vicinity of the stalled convergence zone may
facilitate moderate to strong destabilization (2000-2500 J/kg
MLCAPE).. and a more robust, organized damaging wind potential
may exist. With this in mind, locations along and north of
Highway 36 (or along and north of a line from Idalia to St.
Francis, Atwood, Oberlin and Norton) appear to be most at-risk
for severe weather late this afternoon and evening.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 100 PM MDT Sun Jul 6 2025

Mon: Guidance indicates relatively little change in the 'big
picture', i.e. the Tri-State area will remain in a weak forcing
regime on the northern periphery of an upper level ridge
(anchored over the Southern Plains and northern Mexico) in WSW
flow aloft. Convective development, coverage and evolution in
the Goodland county warning area may, once again, be influenced
(directly or indirectly) by upstream and/or antecedent
convection. Bottom line, low confidence persists with regard to
severe weather specifics (convective mode, coverage,
evolution).. similar to the past few days.

Tue-Sun: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge, at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 500 PM MDT Sun Jul 6 2025

Aside from a potential for thunderstorms late this afternoon
and evening (~00-06Z Mon), VFR conditions and light winds will
otherwise prevail. Surface wind gusts at or above 50 knots are
possible with any storms. Gusty/erratic winds are also possible
in vicinity of any decaying showers/storms late this evening and
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 6, 7:18 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
718 PM MDT Sun Jul 6 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
718 PM MDT Sun Jul 6 2025 /818 PM CDT Sun Jul 6 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watches remain in effect for most of the area.
Large hail up to 2.5", 75 mph wind gusts, and a brief tornado remain
possible through the evening and early night hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Another round of severe storms is likely late Monday afternoon and
evening. Damaging winds will continue to be the primary hazard.
Large hail, an isolated tornado and flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Special weather statement, Jul 6, 8:15 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM MDT Sun Jul 6 2025

COZ090-091-070245-
Kit Carson County CO-Yuma County CO-
815 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES THROUGH 845 PM MDT...

At 815 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Cope, or 21 miles north of Stratton, moving southeast
at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10293 3957 10280 3983 10280 3986 10279
      3968 10225 3938 10262 3952 10295
TIME...MOT...LOC 0215Z 335DEG 45KT 3961 10267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 6, 8:17 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Sun Jul 6 2025

COZ092-070245-
Cheyenne County CO-
817 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kit Carson, or 34 miles west of Cheyenne Wells, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3875 10316 3887 10298 3863 10252 3861 10254
      3861 10305 3869 10317
TIME...MOT...LOC 0216Z 305DEG 30KT 3873 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jul 6, 8:27 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
827 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             3 E Calvert             39.84N 99.70W
07/06/2025  M1.75 Inch       Norton             KS   Public

            Delayed Entry. Text report of golf ball
            sized hail.

&&

KAK
Local storm report, Jul 6, 8:29 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
829 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     3 NNW Kirk              39.66N 102.62W
07/06/2025  M58 MPH          Yuma               CO   Mesonet

            Mesonet station KRK01 3 E Joes 2.

&&

Trigg
Local storm report, Jul 6, 8:32 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
832 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Tstm Wnd Gst     17 N Flagler            39.53N 103.02W
07/06/2025  M57 MPH          Kit Carson         CO   Mesonet

            Recorded via mesonet station EW7003.

&&

KMK
Local storm report, Jul 6, 8:42 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
842 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tstm Wnd Gst     1 W Kit Carson          38.76N 102.81W
07/06/2025  M66 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP729 0.5 W Kit Carson
            (UPR).

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan61 min
Jul 6, 6:29 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 6, 7:49 PM MDTAreal Flood AdvisoryGLDCheyenne3 hr
Jul 6, 9:13 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman, Wallace77 min
Jul 6, 9:24 PM MDTSevere Thunderstorm WarningGLDSherman51 min
Jul 6, 9:58 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Wallace, Wichita92 min
Jul 7, 5:41 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne32 min
Jul 6, 7:16 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jul 6, 8:15 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jul 6, 8:17 PM MDTSpecial Weather StatementGLDCheyenne28 min
Jul 6, 8:35 PM MDTSevere Thunderstorm WarningGLDKit Carson70 min
Jul 6, 9:21 PM MDTSevere Thunderstorm WarningGLDCheyenne39 min
Jul 7, 4:15 PM MDTSevere Thunderstorm WarningGLDYuma60 min
Jul 7, 4:31 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Jul 7, 4:36 PM MDTTornado Warning Tornado observedGLDYuma24 min
Jul 7, 5:06 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma39 min
Jul 7, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.